Secondary Logo

Journal Logo

Editorial Commentary: “Progressive Encephalomyelitis with Rigidity and Myoclonus Anesthesia and Glycine Receptor Antibodies”

Flood, Pamela MD

doi: 10.1097/ACC.0b013e3182a6d86e
Case Reports: Case Report
Free

Departments of Anesthesia and Perioperative Care and Obstetrics, Gynecology and Reproductive Science, The University of California, San Francisco, San Francisco, California, floodp@anesthesia.ucsf.edu

Accepted for publication July 24, 2013

I write this commentary as an anesthesiologist with some training in neuroscience and perhaps of greater relevance as a patient who has recovered from autoimmune encephalopathy. Two case reports in this issue provide information on anesthetic management of patients with recently described autoimmune encephalopathies.1,2 These syndromes result from antibodies directed at neuronal cell surface targets.3 Such encephalopathies are often but not always associated with cancer. Symptoms of autoimmune encephalopathy are diverse but commonly include memory loss, tremor, seizures, and sometimes psychiatric symptoms.4 Specific antibodies to neural targets may be detected as in the patients described in the accompanying case reports; however, a specific antibody may not be identified despite evidence for immune activity in the cerebral spinal fluid. Some antibodies such as those reactive to the N-methyl-D-aspartate (NMDA) receptor are strongly associated with cancer, while others such as antibodies to the voltage-gated potassium complex are less likely to be found with neoplasms.4

The first case, from the United Kingdom by Papadopoulou et al.,1 involves a patient with progressive encephalomyelitis with rigidity and myoclonus (PERM). The patient had a rectal neoplasm that was accompanied by glycine antibodies and a clinical picture of PERM and required resection. It is unclear in this case whether the patient’s rectal neoplasm was related to the autoimmune disease. We do not have information as to whether the patient’s symptoms improved and antibody titers were reduced with resection of the tumor.

The second case, from the United States by Broderick et al.,2 presented with psychosis and dysautonomia and was found to have high titers of NMDA antibodies and an ovarian teratoma. This patient’s symptoms did improve with resection of her tumor although antibody titers after recovery were not discussed.

The optimal anesthetic for patients with these recently described autoimmune syndromes is unknown. Many of our commonly used anesthetic drugs are known to interact with common cell surface targets in autoimmune encephalopathy. While the mechanism of most anesthetic drugs is also unknown, volatile anesthetics are known to interact with multiple ligand and voltage-gated ion channels at clinically relevant concentrations.5 Many of these anesthetic targets are also known to be targeted by antibodies in autoimmune encephalitis. However, the fact that an antibody binds to an ion channel does not a priori predict its effect on the ion channel. In the case of antibodies to the inhibitory glycine receptor in PERM, the symptoms likely relate directly to inhibition of the function of the glycine receptor. Inhibition could be competitive or noncompetitive. As volatile anesthetics enhance the glycine receptor’s sensitivity to glycine, it is possible that the anesthetic would have its normal effect from lower baseline sensitivity or it might have no effect. The only way to predict would be to examine the effect of a volatile anesthetic on ion channels expressed in the presence of antibodies from a patient with PERM.

The same can be said for the interaction with anesthetics that target NMDA receptors in the patient with NMDA antibodies. The authors perhaps wisely chose to use propofol in a total IV anesthesia technique to avoid interaction of the anesthetic with the already abnormally responding NMDA receptors. However, we have no way to predict a priori what would be the effect of a drug such as ketamine that is known to interact with NMDA receptors.

Although both anesthetics given these patients were uncomplicated. It is not possible to make conclusions about anesthetic mechanism from an “experiment of one” in patients with autoimmune diseases that are not completely understood on the molecular level. We don’t know that a volatile anesthetic would be problematic in a patient with an NMDA encephalopathy and that total IV anesthesia would be problematic in a patient with glycine antibodies. I would not expect complications as these syndromes have likely been underdiagnosed and many patients have likely been anesthetized and sedated in an intensive care unit setting. That said, it is not unreasonable to exercise caution in planning the anesthetic for patients with autoimmune encephalitis as an unexpected interaction might occur. It will be important to follow closely any unexpected complications after anesthesia in these patients and to report them. Avoidance of unnecessary muscle relaxation in patients with abnormal muscle control is prudent. Last, I am happy to report from my own experience that complete recovery from autoimmune encephalopathy is possible.

Pamela Flood, MD

Departments of Anesthesia and Perioperative Care and Obstetrics, Gynecology and Reproductive Science, The University of California, San Francisco, San Francisco, California, floodp@anesthesia.ucsf.edu

Back to Top | Article Outline

REFERENCES

1. Papadopoulou A, Samuels T, Dassanayake A, Spring C, Willers J, Uncles D. Progressive encephalomyelitis with rigidity and myoclonus: anesthesia and glycine receptor antibodies. A & A Case Reports. 2014;2:81–2
2. Broderick DK, Raines DE, Nanji KC. Total intravenous anesthesia using N-methyl-. D. -aspartate (NMDA) receptor-sparing drugs in a patient with anti-NMDA receptor encephalitis. A & A Case Reports. 2014;2:83–5
3. McKeon A, Robinson MT, McEvoy KM, Matsumoto JY, Lennon VA, Ahlskog JE, Pittock SJ. Stiff-man syndrome and variants: clinical course, treatments, and outcomes. Arch Neurol. 2012;69:230–8
4. Flanagan EP, Caselli RJ. Autoimmune encephalopathy. Semin Neurol. 2011;31:144–57
5. Shafer SL, Hendrickx JF, Flood P, Sonner J, Eger EI 2nd. Additivity versus synergy: a theoretical analysis of implications for anesthetic mechanisms. Anesth Analg. 2008;107:507–24
© 2014 International Anesthesia Research Society